I remember the first time I went on birth control. It was freshman year of college, and my hormonal acne was off the charts. I wanted to blame my new surroundings and diet of Easy Mac and beer (I mean, apple juice), but my dermatologist pinpointed my out-of-whack hormones and prescribed the pill to handle my situation. I was scared to take a pill every day for the next… however long was necessary but essentially decided to venture down the monthly pill-pack journey for the sake of a smooth complexion.
In addition to drastically clearing up my skin, it also helped relieve me of my once debilitating period cramps (and, of course, helped prevent pregnancy). But recently, I found myself in the midst of an unexpected 10-pound weight gain and constant bloating and decided to self-diagnose birth control as the culprit. Without consulting a physician, I went off of it to test whether I could finally shed those extra pounds, but the results were underwhelming—stagnant, even. I also noticed a slew of other changes like intense cramps and irregular periods.
I decided to put aside my WebMD mentality and consulted two gynecologists who shed light on the common bodily changes you may encounter post-pill, which differ from woman to woman. First things first, aside from pregnancy, there is no immediate risk of stopping hormonal birth control right away (phew). According to Jessica A. Shepherd, MD, SweetSpot Labs expert and director of minimally invasive gynecology at the University of Illinois. "Although there may be changes seen after stopping the pill, there is no danger in stopping immediately from a birth control regimen and no need to taper off the doses."
Today, we’re just focusing on the pill, as symptoms post–copper IUD, hormone implants, or other forms of contraception will differ. For more on these changes, keep scrolling.
Source: Byrdie – Lindsey Metrus